Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 282, NWS Goodland, KS

August 21, 2004Wallace County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 21, 2004, 5:27 PM MDT for Wallace County, Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 21, 2004, 5:27 PM MDT (23:27 UTC)
Expired
Aug 21, 2004, 6:30 PM MDT
In force
63 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Wallace County, KS

The radar

The Goodland radar (KGLD), 50 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1611 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 2:10 PM MDT, 3 hours 17 minutes earlier.

Area forecast discussion, Aug 21, 2:10 PM MDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
210 PM MDT SAT AUG 21 2004

.DISCUSSION...FORECAST CONCERNS ARE TEMPERATURES AS ABOVE NORMAL
READINGS RETURN TO THE AREA AFTER A RATHER COOL AUGUST. OTHER
CONCERN IS PINNING DOWN CONVECTION TONIGHT AND OVERNIGHT CONVECTION
MONDAY NIGHT.

AT 20Z SURFACE TROUGH WAS EVIDENT OVER THE NORTHWEST CORNER OF THE
FORECAST AREA PER WINDSHIFT/SATELLITE OBSERVATIONS BETWEEN AKRON
AND YUMA. WITHIN THE DEEPER MOISTURE/DEWPOINTS ALONG THE CO/KS
BORDER WERE SOME WEAK CUMULUS CLOUDS.

TONIGHT/SUNDAY...SURFACE TROUGH GETS HUNG UP OVER THE NORTHWEST HALF
OF THE AREA THROUGH MIDNIGHT WHERE COMBINATION OF THETA-E CONVERGENCE
AND WINDSHIFT LINE SHOULD PROVIDE ENOUGH FOCUS FOR EARLY EVENING
CONVECTION...DECREASING AFTER MIDNIGHT. DESPITE STEEP LAPSE RATES AND
WEAK INSTABILITY I CANT SEE ANYTHING IN THE CONVERGENCE/OMEGA FIELDS
PROMPTING ME TO INSERT SOME LATE AFTERNOON STORMS.

SUNDAY NIGHT/MONDAY...SOUTH TO SOUTHWEST WINDS CONTINUE AT THE
SURFACE WHILE THE UPPER LOW CENTER ROTATES NORTHEAST INTO CANADA.
WITH THE TROUGH ACROSS THE NORTHWEST AND BROAD RIDGE OVER THE
SOUTHEAST WE BECOME CAUGHT IN A SOUTHWEST FLOW ALOFT. THIS WILL
PROMOTE A WARMING TREND SUGGESTED BY THE ETA/UKMET THAN THE NGM/GFS.
LATE MONDAY LOOKS TO HAVE THE BEST CHANCE OF LIGHT PRECIP...
ESPECIALLY OVER THE EAST WHERE COMBINATION OF SURFACE WIND
CONVERGENCE COINCIDES WITH 850/700 THETA-E AXIS AND 850 RH GRADIENT.
MID LEVEL LAPSE RATES ALSO RATHER STEEP.

MONDAY NIGHT/TUESDAY...CURRENT AND PREVIOUS GFS IN GREAT AGREEMENT
PLACING A SURFACE LOW NEAR NORTHEAST NEBRASKA. SURFACE WINDS TURN
MORE WESTERLY OVER THE WESTERN HALF OF THE AREA BEFORE PRESSURE
FALLS OVER FAR EASTERN COLORADO BRING THEM BACK TO A SOUTHWESTERLY
DIRECTION. TEMPERATURES COOL ONLY A FEW DEGREES BUT APPEAR TO
REMAIN ABOVE NORMAL.

IN THE EXTENDED PERIODS (WEDNESDAY-SATURDAY)...FOR WEDNESDAY AND
THURSDAY CURRENT AND PREVIOUS 2 RUNS OF THE GFS ALONG WITH DGEX
ADVERTISE WARM SOUTHWEST WINDS AHEAD OF THE NORTHWEST UPPER TROUGH.
WITH POSSIBLE DRYSLOTTING OVER THE AREA PLENTY OF SUNSHINE SHOULD
REALIZE 850 TEMPERATURES OF MID 80S TO LOWER 90S WEDNESDAY...90S ON
THURSDAY. COOLER AIR TRIES TO COME THURSDAY NIGHT PER ECMWF/DGEX/GFS
WITH TEMPERATURES COOLING BACK INTO THE LOW TO 80S FOR FRIDAY. ON
SATURDAY...LATEST GFS DOESNT VEER WINDS AROUND TO THE SOUTHEAST AS
THE PREVOIUS RUN DID. INSTEAD...IT KEEPS THE AREA UNDER NORTHEAST TO
EAST WINDS. THIS IMPACTS THE TEMPERATURES AT 850 BY 5F OR SO BUT
GIVEN SURROUNDING OFFICES GRIDS AND SOME DISPERITY WILL GO LOW/MID
80S. WILL TREND TOWARD THE LATEST GFS AND NOT BRINGS WINDS AROUND
TO THE SOUTH AS FAST AS PREVIOUS GFS ADVERTISED.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

DDT
Hazardous weather outlook, Aug 21, 10:24 AM MDT, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1024 AM MDT SAT AUG 21 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221200-
CHEYENNE KS-CHEYENNE CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON CO-LOGAN KS-NORTON KS-RAWLINS KS-
RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-WICHITA KS-
YUMA CO-
INCLUDING THE CITIES OF...ATWOOD...BENKELMAN...BURLINGTON...
CHEYENNE WELLS...COLBY...FLAGLER...GOODLAND...GOVE...HILL CITY...
HOXIE...LEOTI...MCCOOK...NORTON...OAKLEY...OBERLIN...QUINTER...
SHARON SPRINGS...ST. FRANCIS...TRENTON...TRIBUNE...WRAY AND YUMA
1024 AM MDT SAT AUG 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING
ACROSS PORTIONS OF THE TRI-STATE AREA. AS TEMPERATURES RISE INTO THE
MID TO UPPER 80S THIS AFTERNOON...THE ATMOSPHERE WILL BECOME
SUFFICIENTLY UNSTABLE FOR THUNDERSTORMS TO DEVELOP IN FAR EAST
COLORADO. WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO BEGIN TO
DEVELOP AROUND 3 PM MDT. ANY STORMS THAT DO DEVELOP SHOULD DRIFT EAST
TO SOUTHEAST INTO WESTERN KANSAS AND EXTREME SOUTHWEST NEBRASKA
DURING THE EVENING BEFORE DISSIPATING.

THE BEST CHANCE FOR STRONG STORMS...ALBEIT SLIGHT...IS SOUTH AND WEST
OF A LINE FROM NEAR YUMA TO BONNY RESERVOIR IN COLORADO THEN
CONTINUING SOUTHEAST TO SHARON SPRINGS TO LEOTI IN KANSAS. THE
GREATEST THREAT FROM THESE STORMS WILL BE DEADLY CLOUD TO GROUND
LIGHTNING AND SMALL HAIL.

ALTHOUGH NONE OF THESE STORMS IS EXPECTED TO BECOME SEVERE...DUE TO
THE WEAK WIND SHEAR STRUCTURE OF THE ATMOSPHERE...AN ISOLATED STORM
WITH LARGE HAIL AND DAMAGING WIND CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON EAST OF A
LINE FROM GOVE KANSAS TO MCCOOK NEBRASKA. THE NEXT CHANCE FOR
THUNDERSTORMS ACROSS THE TRI-STATE AREA WILL BE NEXT FRIDAY.
DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE THE MAIN THREAT WITH
THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RJC

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.